Dear Doctor Rassman,
Once again thanks for this brilliant blog and useful service that you provide your readership with.
I’m 25, been on finasteride (1/4 proscar) since Sept. 08 and I have had no problems at all. My hair loss has stabalised and I’ve seen some thickening up around the top middle of my scalp so you could say I’ve reacted well to the drug.
However, around the start of July this year I’ve been experiencing really bad itching all over my body. I’ve been to my GP a few times with it (having trouble sleeping at night) and they have done some blood tests – everything fine except slightly lower than normal pottassium levels. The GP has suggested that finasteride could be the cause, but when discussing with my prescribing doctor he believes it is unlikely as itching is such a rarely reported side effect (perhaps 1 in 700 cases) and if I was to have an allergic reaction it would have shown itself within the first few weeks of taking the drug. I wondered what you thought about this.
My prescribing doctor also suggested that if i want to try and come off finasteride for 3 – 6 weeks, there wouldn’t be any long lasting hair loss and I would know during that period whether it was the finasteride causing it. Do you think that if it is finasteride, coluld it be one of those symptoms that goes away with continued use?
I haven’t found many articles discussing this issue specifically on the blog so I would be interesred to read your opinions.
I think you are very well informed and I agree with your doctor that you should try to come off the finasteride to see if there is an allergy, but the likelihood of the drug causing of your itching is low. You might want to shorten the period you are off the drug to 2 weeks, though. Being off of finasteride for 2 weeks will have minimum impact, but keep in mind your itching may just go away on its own and there may be a false correlation.
If you’re taking generic finasteride, I also wonder if you’re now taking pills made by a different pharmaceutical company (perhaps without realizing it). There could be a difference in a filler ingredient that you’re allergic to.